Alert archive / Nevada / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Reno, NV

July 21, 2008Mineral County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 21, 2008, 3:39 AM PDT for Mineral County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 3:39 AM PDT (10:39 UTC)
Expired
Jul 21, 2008, 4:07 AM PDT
In force
28 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Mineral County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2976 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 211042
SVRREV
NVC021-211115-
/O.NEW.KREV.SV.W.0023.080721T1039Z-080721T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
339 AM PDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 415 AM PDT

* AT 335 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10     
  MILES SOUTHWEST OF HAWTHORNE NORTH AT 16 MPH. THIS STORM WILL ALSO 
  PRODUCE HEAVY RAIN WITH AMOUNTS UP TO ONE HALF INCH WHILE PASSING  
  OVER HIGHWAY 95 JUST NORTH OF HAWTHORNE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLETCHER BY 345 AM PDT...
  HAWTHORNE BY 405 AM PDT...

LAT...LON 3873 11872 3866 11845 3836 11867 3839 11881
TIME...MOT...LOC 1039Z 199DEG 14KT 3844 11870

$$

BRONG
2 follow-up statements
000 
WUUS55 KREV 211044 CCA
SVRREV
NVC021-211115-
/O.COR.KREV.SV.W.0023.080721T1039Z-080721T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
339 AM PDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 415 AM PDT

* AT 335 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10     
  MILES SOUTHWEST OF HAWTHORNE MOVING NORTH AT 16 MPH. THIS STORM    
  WILL ALSO PRODUCE HEAVY RAIN WITH AMOUNTS UP TO ONE HALF INCH      
  WHILE PASSING OVER HIGHWAY 95 JUST NORTH OF HAWTHORNE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLETCHER BY 345 AM PDT...
  HAWTHORNE BY 405 AM PDT...

LAT...LON 3873 11872 3866 11845 3836 11867 3839 11881
TIME...MOT...LOC 1039Z 199DEG 14KT 3844 11870

$$

BRONG
000 
WWUS55 KREV 211107
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
405 AM PDT MON JUL 21 2008

NVC021-211115-
/O.CAN.KREV.SV.W.0023.000000T0000Z-080721T1115Z/
MINERAL NV-
405 AM PDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINERAL COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE STORM NEARING 
HAWTHORNE HAS WEAKENED BELOW SEVERE LIMITS.  HOWEVER THIS STORM 
STILL HAS THE POTENTIAL TO PRODUCE MODERATE TO HEAVY RAIN OVER 
HIGHWAY 95 BETWEEN HAWTHORNE AND WALKER LAKE UNTIL 420 AM.

LAT...LON 3873 11872 3866 11845 3836 11867 3839 11881
TIME...MOT...LOC 1105Z 199DEG 14KT 3854 11866

$$

BRONG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 AM PDT, 39 minutes earlier.

Area forecast discussion, Jul 21, 3:00 AM PDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
300 AM PDT MON JUL 21 2008

.SHORT TERM...

UPPER LOW OFF THE NRN CA COAST WILL MOVE SLOWLY NORTHEAST THROUGH
TONIGHT. SCT STORMS YESTERDAY AHEAD OF THE LOW DROPPED AS MUCH AS
0.6 TO NEAR 1.0 INCH OF RAIN IN ERN CHURCHILL COUNTY AND UP TO 0.10
INCH ELSEWHERE IN NV. SURFACE DEWPTS HAVE RISEN TO THE 40S IN MOST
AREAS...BUT ALSO INTO THE 50S TO NEAR 60F IN WRN NV WHERE MOISTURE
AND SHOWERS LINGER. ISOLD SHOWERS AND OCNL TSTMS ARE STILL ONGOING
EARLY THIS MORNING IN ALL BUT THE TAHOE BASIN AND MUCH OF LASSEN
COUNTY. UPPER DIFFLUENCE IN THE NORTHEAST QUAD OF THE LOW AND PLENTY
OF MOISTURE ACROSS NV AND FAR NERN CA SHOULD CONTINUE TO FUEL ISOLD
SHOWERS AND TSTMS THROUGH MIDDAY.

PWAT VALUES HAVE INCREASED TO AROUND 1 INCH FROM MINERAL COUNTY
NORTH THROUGH PERSHING/CHURCHILL COUNTIES WITH MOST OTHER LOCATIONS
NEAR 0.75 INCH OR MORE. SOME DRYING ALONG THE CREST IS EXPECTED
LATER THIS MORNING AND AFTERNOON AS THE LOW APPROACHES AND PUSHES
MOISTURE FURTHER EAST. ELSEWHERE...SHOWERS AND TSTMS WILL INCREASE
ONCE AGAIN LATER THIS MORNING INTO THE AFTERNOON. THE BEST
CONVERGENCE AND FORCING INITIALLY LOOKS TO BE IN MONO/MINERAL
COUNTIES NORTHEAST INTO CHURCHILL/PERSHING COUNTIES. INSTABILITY IS
HIGHER TODAY IN THOSE AREAS WITH A GREATER LIKELIHOOD OF MORE
ORGANIZED STORMS DEVELOPING THIS AFTERNOON. THESE WILL HAVE THE
CAPABILITY OF PRODUCING HEAVY RAIN AND SOME SMALL HAIL. GUSTY WINDS
MAY ALSO OCCUR OUTSIDE OF THE STRONGER STORM CELLS.

THE MODELS ARE STILL NOT IN GREAT AGREEMENT WITH THE SPEED OF THE
LOW LATER TODAY AND TONIGHT. THE GFS IS STILL THE FASTEST AND
FURTHEST NORTH OF THE MODELS AND WANTS TO STABILIZE ALL BUT THE FAR
NRN/ERN AREAS QUICKLY BY THIS AFTERNOON...AND PUSH ANY STORMS OUT OF
THE AREA BEFORE MIDNIGHT. IT KEEPS MOST OF THE STRONGER INSTABILITY
NORTH OF THE AREA. THE NAM/EURO ARE STILL SLOWER AND FURTHER
SOUTH...WITH THE NAM BEING THE SLOWEST. CONSIDERING THE FLIP
FLOPPING THE GFS HAS BEEN DOING FOR DAYS...THE FORECAST WILL STILL
FOLLOW THE SLOWER/FURTHER SOUTH MODELS SUCH AS THE NAM.
THEREFORE...BY THIS EVENING A STRONG CONV/DIV COUPLET WILL LIKELY
FORM NORTH OF RENO IN THE NORTHEAST QUAD OF THE LOW. HIGH ELEVATED
INSTABILITY AND ABUNDANT MOISTURE WILL ALLOW TSTMS TO INCREASE AND
CONTINUE INTO THE OVERNIGHT HOURS. STORM SPEED WILL LIKELY BE 20-30
MPH...HOWEVER TRAINING OF CELLS OVER THE SAME AREAS WILL LIKELY
CONTINUE THE HEAVY RAIN THREAT. AND DUE TO THE HIGH PWAT VALUES AND
DEWPOINTS AROUND THE AREA...THE THREAT FOR DRY LIGHTNING STILL
APPEARS TO BE LOW DESPITE SOME STORMS PRODUCING QUITE A BIT OF
LIGHTNING. THE GREATEST COVERAGE OF STORMS THIS EVENING IS EXPECTED
TO BE NORTH OF HIGHWAY 50...WITH ACTIVITY SHIFTING NORTH OF A
RENO-LOVELOCK LINE OVERNIGHT.

BY TUESDAY...DRIER AND MORE STABLE AIR SHOULD MOVE INTO THE AREA
FROM WEST TO EAST. EVEN THE SLOWER NAM QUICKLY STABILIZES ALL BUT
THE NRN PORTION OF THE CWA BY TUESDAY MORNING AS THE LOW EXITS TO
THE NORTHEAST...WITH PWAT VALUES DROPPING BACK TO NORMAL VALUES OF
0.30 INCH OR LESS. SLIGHTLY HIGHER PWAT STILL LINGERS OVER FAR SRN
AND NRN AREAS TUESDAY AFTERNOON. WEAK INSTABILITY COMBINED WITH
RESIDUAL MOISTURE WILL LIKELY PRODUCE A FEW ISOLATED TSTMS IN
FAVORED CONVERGENCE AREAS EAST OF LASSEN PEAK...AND IN THE
MONO/MINERAL CONVERGENCE ZONE. THESE STORMS WILL BE DIURNALLY DRIVEN
AND SHOULD DIMINISH QUICKLY IN THE EVENING. MUCH MORE STABLE AND
DRIER AIR WILL MOVE INTO THE AREA ON WEDNESDAY...WITH ONLY SOME
CUMULUS BUILDUPS IN THE AFTN/EVE EXPECTED OVER NRN AND SRN ZONES.

TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH TUESDAY AS CLOUDS AND
SHOWERS AFFECT THE AREA. HEIGHTS/THICKNESS VALUES DROP ON TUESDAY
WITH NORTHWEST FLOW IN THE WAKE OF EXITING LOW KEEPING TEMPERATURES
NEAR NORMAL. A WARMING TREND WILL BEGIN ON WEDNESDAY AS THE RIDGE
BUILDS BACK ACROSS THE AREA. GMCGUIRE

.LONG TERM...THURSDAY THROUGH SUNDAY...

MODELS IN SOMEWHAT BETTER AGREEMENT TONIGHT FOR THE EXTENDED AS
COMPARED TO THE PAST SEVERAL RUNS.  UPPER RIDGE IS FORECAST OVER
THE CENTRAL PART OF THE U.S. WHILE AN UPPER TROUGH SITS OFF THE
PACIFIC NORTHWEST COAST.  SOUTHWESTERLY FLOW SHOULD KEEP A MAJORITY
OF THE FORECAST AREA DRY AND WARM WITH AFTERNOON THUNDERSTORMS
CONFINED TO MONO/MINERAL COUNTIES THURSDAY AND FRIDAY AFTERNOON.

MODELS IN BETTER AGREEMENT HEADING INTO THE WEEKEND WITH BOTH GFS
AND EC SHOWING THE RIDGE BUILDING INTO THE DESERT SOUTHWEST.  THIS
WILL TURN THE FLOW SOUTHERLY AND PUSH MOISTURE NORTHWARD INTO
SOUTHERN AND EASTERN NEVADA ON SATURDAY.  EXTENDED THUNDERSTORM
POTENTIAL NORTHWARD ACROSS EASTERN PORTIONS OF ZONES NV004/001 WHERE
THE BEST MOISTURE LOOKS TO BE AND MODELS POINTING AT BEST
INSTABILITY.  PACIFIC NORTHWEST UPPER TROUGH PUSHES EASTWARD ON
SUNDAY FORCING THE FLOW BACK TO SOUTHWESTERLY.  THIS WILL BRING DRY
CONDITIONS BACK TO THE FORECAST AREA FOR SUNDAY.

TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE AREA THROUGH THE
EXTENDED.  AFTERNOON HIGHS WILL MAX OUT NEAR 100 THURSDAY AND FRIDAY
ACROSS WESTERN NEVADA...AND HIGHS IN THE MID 90S FOR THE WEEKEND.
SIERRA LOCATIONS WILL CONTINUE TO SEE AFTERNOON HIGHS IN THE LOW TO
MID 80S THROUGH THE EXTENDED.  MOZLEY
&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOP AND MOVE NORTH
ACROSS THE AREA TODAY IN THE MOIST AND UNSTABLE CONDITIONS.  STORMS
WILL PRODUCE MODERATE TO HEAVY RAIN...WITH POTENTIAL FOR WIND GUSTS
NEAR 40KTS AND SMALL HAIL.  SHOWER AND THUNDERSTORM COVERAGE WILL BE
GREATEST BETWEEN 18Z-00Z AS HEATING ADDS A BOOST TO THE INSTABILITY.

LOW MOVES INLAND TONIGHT AND WILL BRING MUCH DRIER AIR TO THE AREA.
SHOWER AND THUNDERSTORM CHANCES WILL END ABRUPTLY AT KTRK AND KTVL
BY 06Z TUESDAY AND AT KRNO BY 08-09Z TUESDAY.  THE DRY AIR WILL NOT
REACH KLOL UNTIL AFTER 12Z TUESDAY.

DIFFICULT PART OF TODAYS FORECAST IS TIMING SHOWERS AND
THUNDERSTORMS AT THE TERMINALS.  POTENTIAL AT ALL TERMINALS IS 10-20
PERCENT THIS MORNING INCREASING TO 20-30 PERCENT FOR THE AFTERNOON.
WILL FOCUS THE TSRA IN TERMINAL FORECASTS FOR THIS AFTERNOON AND
AMEND IF SHOWERS OR STORMS NEAR ANY TERMINAL THROUGH 18Z.  BRONG
&&

.FIRE WEATHER...

ISOLATED TO SCATTERED SHOWERS AND WET THUNDERSTORMS CONTINUE TODAY
DUE TO FOUR CORNERS HIGH PATTERN WITH UPPER LOW OFF THE CALIFORNIA
COAST.  AS THE LOW MOVES NEAR ONSHORE LATE THIS AFTERNOON AND
TONIGHT...THUNDERSTORMS WILL BE MORE ORGANIZED THAN THE TYPICAL
POPCORN VARIETY.  FAVORABLE MODEL SOUNDING PROFILES FOR SUSTAINED
UPDRAFTS WITH POTENTIAL FOR WINDS GUSTS OF 40-50 MPH AND SMALL
HAIL.  HAVE ALREADY SEEN A FEW CELLS LAST FOR SEVERAL HOURS WITH
OVER 100 MILES TRACK LENGTH.

TRAINING STORMS YESTERDAY EVENING PRODUCED 0.40-0.80 INCHES OF RAIN
NEAR THE DIXIE VALLEY...WITH FASTER MOVING SHOWERS AND STORMS STILL
DROPPING UP TO 0.25 INCHES OF RAIN OVER THE REST OF THE AREA.  WILL
SEE SIMILAR AMOUNTS TODAY...AND LIKELY A FEW HIGHER AMOUNTS FROM THE
ORGANIZED STORMS AS THE LOW NEARS LATE THIS AFTERNOON.

BEST CHANCE FOR NEW FIRE STARTS WILL FROM STRIKES AWAY FROM THE
STORM CORES...WHICH HAVE A DECENT SIZE TO THEM.

AS THE LOW PASSES LATE TONIGHT DRY AIR QUICKLY MOVES IN FROM THE
WEST AND STABILIZES MOST OF THE FORECAST AREA.  ONLY EXCEPTION IS
STORMS MAY CONTINUE INTO TUESDAY MORNING/AFTERNOON OVER NORTHERN
WASHOE COUNTY.  MODELS ARE SHOWING RH DROPPING BELOW 10 PERCENT OVER
THE HIGH SIERRA EARLY TUESDAY MORNING WITH A RETURN TO RH BELOW 10
PERCENT ALONG AND SOUTH OF I-80 TUESDAY AFTERNOON.  BRONG
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 21, 3:27 AM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
327 AM PDT MON JUL 21 2008

NVZ001-211130-
MINERAL AND SOUTHERN LYON COUNTIES-
332 AM PDT MON JUL 21 2008

...STRONG THUNDERSTORM NEARING HAWTHORNE AND WALKER LAKE...

AT 332 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HAWTHORNE AND MOVING
NORTH AT 15 TO 20 MPH.

THIS STORM WILL PRODUCE OCCASIONAL LIGHTNING...MODERATE TO HEAVY
RAIN REDUCING VISIBILITY TO LESS THAN THREE MILES...SMALL PEA OR
MARBLE SIZE HAIL...AND WIND GUSTS TO 40 MPH. RAINFALL AMOUNTS UP TO
ONE HALF INCH ARE POSSIBLE WITH THIS STORM.

TRAVELERS ALONG HIGHWAY 95 FROM HAWTHORNE TO ALONG THE WEST SHORE
OF WALKER LAKE SHOULD USE CAUTION.  HEAVY RAIN MAY CAUSE PONDING ON
THE ROADWAY.

THIS STORM WILL BE...
  NEAR FLETCHER BY 335 AM PDT.
  NEAR HAWTHORNE BY 350 AM PDT.
  NEAR HAWTHORNE INDUSTRIAL AIRPORT BY 355 AM PDT.
  NEAR WALKER LAKE BY 420 AM PDT.

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:07 AM PDTFlash Flood WatchREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more21 hr
Jul 21, 2:07 PM PDTSevere Thunderstorm WarningREVLyon, Storey38 min
Jul 21, 2:10 PM PDTSevere Thunderstorm WarningREVChurchill, Lyon, Mineral35 min
Jul 21, 2:28 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon32 min
Jul 21, 2:42 PM PDTTornado WarningREVChurchill, Lyon, Mineral33 min
Jul 21, 3:07 PM PDTSevere Thunderstorm WarningREVChurchill, Lyon, Storey38 min
Jul 21, 3:12 PM PDTTornado WarningREVChurchill48 min
Jul 21, 3:23 PM PDTSevere Thunderstorm WarningREVChurchill, Lyon, Washoe37 min
Jul 21, 3:37 PM PDTSevere Thunderstorm WarningREVStorey, Washoe38 min
Jul 21, 3:40 PM PDTSevere Thunderstorm WarningREVChurchill, Lyon50 min
Jul 21, 3:49 PM PDTTornado WarningREVChurchill, Lyon41 min
Jul 21, 3:56 PM PDTTornado WarningREVChurchill49 min
Jul 21, 4:03 PM PDTSevere Thunderstorm WarningREVChurchill42 min
Jul 21, 4:10 PM PDTSevere Thunderstorm WarningREVStorey, Washoe35 min
Jul 21, 4:19 PM PDTTornado WarningREVChurchill41 min
Jul 21, 4:39 PM PDTSevere Thunderstorm WarningREVWashoe36 min
Jul 21, 4:46 PM PDTSevere Thunderstorm WarningREVMineral44 min
Jul 21, 4:47 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon43 min
Jul 21, 4:48 PM PDTSevere Thunderstorm WarningREVChurchill, Pershing57 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.